Saturday, October 25, 2014
Imuran and mestinon dosage
Since suffering a Myasthenic Crisis, my 83-year old mother has come all the way down from 120mg of prednisone to 5mg every other day. She remains on the 5mg of prednisone every other day--in addition to 150mg of imuran 3x a day (total: 450mg a day) and 90mg of mestinon 3x a day (total: 270mg a day). My question is--are these considered average, large or very large doses of Imuran and Mestinon--and if they are very large doses--would you suggest trying to taper these amounts as well? My mother is stable and feeling well on these doses; however, I still worry about the side-effects in the long-run. Her neurologist has never suggested coming down from these doses of Imuran and Mestinon, but I`d like to know what you would do for one of your patients. Thank you for your help.
I`m sorry. I misspoke. The dosage of prednisone is 5mg every other day; the dosage of imuran is 50mg 3x a day (total: 150mg/day); and the dosage of mestinon is 90mg 3x a day (total: 270mg/day). I believe these are normal doses of each of these drugs but would like you to verify this if you wouldn`t mind. My 83-year old mother has been on them for several years now. Thanks again!
Yes, those doses are all within the normal range. The drugs are used to turn down the autoimmune disease and immune system (prednisone and Imuran) and to treat symptoms (Mestinon). Maintenance Imuran dosing is about 2-3 mg/kg, making an average dose between 140 and 210 mg per day. I usually leave someone on this drug for a good 2 years without symptoms before I start talking about weaning, especially if they went into actual crisis. Prednisone 5 mg every other day is a great dose (very low, which implies the Imuran is doing a great job at suppressing her immune system). Depending on how bad someone was at their worst, I might leave this low dose on for a long time (years), but when I can, I try to get the drug off completely. Mestinon 90 mg three times a day is a normal dose. Mestinon is really a symptomatic drug, so this might be one that she might not need as much if her symptoms are well-controlled because of the immunosupression. If you have concerns about the dosing or side effects, make sure you accompany your mother and talk to the doctor taking care of her.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati